Missouri, 2006

Hail in Missouri, May 27, 2006

May 27, 2006 · NWS EAX · 3 events in 3 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 27, 1:50 AM CST, 2 hours 14 minutes earlier.

Area forecast discussion, May 27, 1:50 AM CST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
250 AM CDT SAT MAY 27 2006

.DISCUSSION...

WEAKENING MCS CONTINUING TO MOVE EAST ACR NERN KS AND NWRMO. JUST
ENOUGH ELEVEATED CAPE AND MODEST LLJ TO KEEP CONVECTION GOING. THE
MCS WILL CONTINUE TO SLOWLY DECAY EARLY THIS MORNING AS THE LLJ
WEAKENS AND VEERS AND CONVECTION ENTERS A MORE STABLE AIR MASS.
WILL HOLD THE HIGHEST POPS THIS MORNING AS PER CURRENT TRENDS.

BY EARLY AFTN...ALL CONVECTION SHOULD HAVE ENDED WITH CLOUD COVER
DISSIPATING QUICKLY. VERY WARM TEMPERATURES EXPECTED THE NEXT FEW
DAYS AS THE RIDGE BUILDS AHEAD OF THE DEVELOPING WRN US UPPER
TROUGH. H8 TEMPERATURES RATHER CONSISTENT THE NEXT COUPLE OF DAYS
WITH RECORD OR NEAR RECORD TEMPERATURES EXPECTED.

THE NAM LOOKS A LITTLE TOO QUICK IN SURGING THE FRONT INTO THE CWA
BY EARLY TUESDAY MORNING. PREFER SLOWER CANADIAN AND ECMWF MODELS.

DB

&&

.PREVIOUS DISCUSSION...

350 PM...
CLOUD DEBRIS FROM CONVECTION THIS MORNING OVER KANSAS HAS OVERSPREAD
MOST OF THE AREA THIS AFTERNOON. MOST OF THE ASSOCIATED SHOWER
ACTIVITY HAS DISSIPATED BEFORE REACHING WRN MISSOURI. AT THE SAME
TIME...WEAK THETA-E ADVECTION AND POSSIBLY CONVECTIVELY INDUCED
VORTICITY IN THE MID LEVELS HAS SPARKED ELEVATED CONVECTION ACROSS
SE NEBRASKA...SPREADING INTO EXTREME NWRN MISSOURI. MODELS INDICATE
THIS SCATTERED ELEVATED CONVECTION TO CONTINUE INTO THE EVENING AND
OVERNIGHT HOURS AFFECTING AREAS GENERALLY NORTH OF A ST JOSEPH TO
BOONVILLE LINE. VERY LITTLE IN THE WAY OF ELEVATED INSTABILITY
SHOULD PRECLUDE ANY INTENSE THUNDERSTORMS.

FOCUS THEN TURNS TO THE ANOMALOUSLY WARM TEMPERATURES ACROSS THE
CNTRL PLAINS FOR THE HOLIDAY WEEKEND. RECORD HIGH TEMPERATURES LOOK
LIKELY FOR SATURDAY AS H8 TEMPS RISE TO NEAR +22C...AND GUSTY
SOUTHERLY WINDS PROMOTE DEEP MIXING TO NEAR THAT LEVEL...YIELDING
HIGHS IN THE LOWER TO MID 90S AREA WIDE (RECORD HIGHS 5/27 : KC - 90
IN 1959, STJ - 93 IN 1966). NEARLY IDENTICAL SCENARIO LOOKS POSSIBLE
SUNDAY...ALTHOUGH MODELS FORECAST H8 TEMPS SLIGHTLY COOLER AND HIGH
TEMPS MAY ONLY TOP OUT NEAR 90. NOT MUCH CHANGES FOR MONDAY AS UPPER
LEVEL HIGH PRESSURE RIDGE HOLDS STRONG OVER THE OHIO VALLEY. CAPPING
INVERSION IN THE 700-800 MB LAYER SHOULD PROHIBIT ANY THUNDERSTORM
DEVELOPMENT ACROSS THE LOWER MISSOURI RIVER VALLEY.

THE EXTENDED FORECAST FOCUS IS ON THE PRECIP CHANCES ASSOCIATED WITH
A FRONT IN THE NORTHERN PLAINS.  THE MODELS HAVE BEEN UNABLE TO COME
TO AN AGREEMENT ON THE MOVEMENT OF THIS FEATURE. HAVE GONE WITH A
COMBO BETWEEN THE GFS AND ECMWF.  THE NAM EXTENSION ALSO LEADS
CREDENCE TO THIS IDEA. THE SURFACE FRONT MAY BE IN THE NORTHWEST
CORNER OF MISSOURI BY LATE MONDAY NIGHT...ALTHOUGH WITHOUT A STRONG
UPPER SYSTEM TO PUSH IT THROUGH WE HAVE OUR DOUBTS.  FOR THAT
REASON...ONLY HAVE LOW CHANCE POPS TUES AND WED SO FAR. WOULD NOT BE
SURPRISED TO SEE THIS GET PUSHED BACK UNTIL TUESDAY NIGHT. BECAUSE
OF THE TIMING PROBLEM...TEMPERATURES ARE A LITTLE TRICKY. UNTIL
FROPA...HIGHS SHOULD BE NEAR 90 AND LOWS IN THE UPPER 60S
HOWEVER...ONCE WE GET CLOUDS/RAIN/THE FRONT...WE RE TALKING MORE
SEASONABLE LOW TO MID 80S.

21/27

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO EAX
Hazardous weather outlook, May 26, 11:56 AM CST, 16 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1256 PM CDT FRI MAY 26 2006

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-271800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
1256 PM CDT FRI MAY 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING AND
OVERNIGHT...GENERALLY NORTH OF A LINE FROM ST JOSEPH TO CARROLLTON TO
BOONVILLE. SOME OF THESE THUNDERSTORMS MAY CONTAIN HAIL AND STRONGER
WINDS...HOWEVER WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE NEXT CHANCE FOR THUNDERSTORMS ACROSS THE REGION WILL BE TUESDAY
AND WEDNESDAY. AT THIS TIME...IT IS TOO EARLY TO DETERMINE THE
INTENSITY OF ANY OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

21

The radar

The Des Moines radar (KDMX), 166 km away, was scanning. The volume nearest the first event began at 10:05 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Putnam

When
May 27, 4:04 AM CST
Where
Putnam County, 1 mi W of Martinstown
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.417, -92.783

Hail, Harrison

When
May 27, 7:05 AM CST
Where
Harrison County, 5 mi SE of Hatfield
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.483, -94.083

Hail, Nodaway

When
May 27, 8:00 AM CST
Where
Nodaway County, Hopkins
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.550, -94.817

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5502538, 5502539, 5502540.